Hail, Saline
- When
- August 22, 4:20 PM CST to 4:22 PM CST
- Where
- Saline County, De Witt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -96.920
Spotter reports in town indicated hail ranged from quarter to golf ball size.
An unseasonably strong upper level storm system moved across the northern Plains during the day on August 22nd. This system allowed for a strong cold front to sweep across eastern Nebraska and western Iowa during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An unseasonably strong upper level storm system moved across the northern Plains during the day on August 22nd. This system allowed for a strong cold front to sweep across eastern Nebraska and western Iowa during the late afternoon and evening. Scattered to numerous thunderstorms developed along the cold front from west central Iowa into eastern Nebraska, and moved southeast through the evening. Although the large majority of these storms were sub-severe, isolated reports of large hail and damaging winds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 1:01 PM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 201 PM CDT SAT AUG 22 2015 .SHORT TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 200 PM CDT SAT AUG 22 2015 THE PRIMARY FORECAST CONCERNS ARE TSTM/SEVERE WEATHER POTENTIAL AND TIMING OF PCPN THROUGH TONIGHT. AN USUALLY STRONG WEATHER SYSTEM WILL AFFECT AT LEAST PARTS OF THE REGION INTO TONIGHT. UPPER AIR CHARTS FROM 12Z SHOWED A 95 KNOT JET MAX AT 300 MB DIGGING SOUTHEAST FROM WESTERN MONTANA INTO WYOMING. 12 HOUR HEIGHT FALLS AT 500 MB WERE AROUND 70 METERS IN EASTERN MONTANA. WATER VAPOR LOOP IN COMBINATION WITH MOST RECENT RUC MODEL INITIALIZATIONS SHOWED A CLOSED LOW AT 500 MB OVER WESTERN NORTH DAKOTA WITH STRONGEST HEIGHT FALLS MOVING ACROSS THE DAKOTAS. 700 MB TEMPERATURES TO OUR WEST AT 12Z WERE QUITE WARM...14 TO 15 DEGREES C...FROM SOUTHWEST SOUTH DAKOTA DOWN INTO WEST TEXAS. THESE WILL DECREASE LATER. 850 MB MOISTURE WAS NOT OVERLY HIGH...BUT ADEQUATE...WITH DEWPOINTS OF 16 DEGREES C AT KLBF AND KOAX. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED A COUPLE OF TROUGHS AHEAD OF THE MAIN FRONT. ONE OF THESE TROUGHS EXTENDED FROM NORTHWEST IOWA DOWN INTO EASTERN NEBRASKA. WINDS HAD VEERED TO THE SOUTH/SOUTHWEST WITH THE PASSAGE OF THIS FEATURE. MOISTURE WAS INCREASING AHEAD OF IT...WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S. THIS WILL BE A FEATURE TO MONITOR. STORMS WILL AFFECT PARTS OF THE AREA THROUGH THE EVENING AND INTO TONIGHT. HIGHEST COVERAGE EXPECTED IN THE AREA FROM NORTH AND EAST OF OMAHA ACROSS WESTERN IOWA AND ALSO DOWN INTO PARTS OF SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI. MODELS GENERALLY SHOW 0-6 KM BULK SHEAR OF 25-50 KNOTS WITH THE STORMS...AND ML CAPE VALUES 1000-2500 J/KG. SEVERE RISK IS MAINLY BEFORE 10 OR 11 PM... AND DROPS OFF AFTER THAT. PARAMETERS SHOULD BE IN PLACE FOR STORMS TO INITIALLY BE SUPERCELLS...WITH THESE THEN FORMING/MERGING INTO A LINE. TORNADOES POSSIBLE FOR A FEW HOURS...MAINLY NEAR ANY LOW LEVEL BOUNDARIES. LATER TONIGHT...ELEVATED INSTABILITY LINGERS FOR A WHILE BEFORE GETTING PUSHED OFF TO THE EAST AND SOUTH. WE THEN EXPECT MAINLY DRY WEATHER FROM SUNDAY INTO TUESDAY. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 200 PM CDT SAT AUG 22 2015 GENERALLY USED A MODEL BLEND FOR THIS PERIOD. 500 MB RIDGE INITIALLY OVER THE ROCKIES EARLY ON WILL TRY TO RETROGRADE BACK TO THE SOUTHWEST LATER IN THE WEEK. SHORTWAVE ENERGY MOVING DOWN IN THE NORTHWEST FLOW WILL BE DIFFICULT TO TIME...BUT EXPECT SOME CHANCE OF SHOWERS AND STORMS OFF AND ON INTO NEXT WEEKEND. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1229 PM CDT SAT AUG 22 2015 CONVECTIVE POTENTIAL WILL EXTEND THROUGH ABOUT 02Z AS A COLD FRONT MOVES THROUGH THE AREA WITH THREAT DECREASING FROM WEST TO EAST DURING THAT TIME. MVFR CIGS AND VSBY WITH THE CONVECTION THEN BECOMING VFR AFTER 02Z AND CONTINUING THROUGH THE REMAINDER OF THE PERIOD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...MILLER LONG TERM...MILLER AVIATION...FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 505 PM CDT SAT AUG 22 2015 IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053- 065>068-078-088>093-231215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-THURSTON-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 505 PM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA... WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY A TORNADO WATCH HAS BEEN ISSUED IN EFFECT UNTIL MIDNIGHT LOCAL TIME. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THEN SPREAD SOUTHEAST ACROSS THE AREA. STORMS INTO MID EVENING WILL HAVE A RISK OF LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO OR TWO. LATER IN THE EVENING...AS STORMS FORM MORE OF A LINE...DAMAGING WINDS AND LARGE HAIL WILL BECOME THE PRIMARY RISKS. BRIEF HEAVY RAINFALL ALSO WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SMALL CHANCES FOR THUNDERSTORMS RETURN TO THE AREA ON WEDNESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH THE EVENING...ESPECIALLY SOUTHEAST OF A LINE FROM DAVID CITY TO ONAWA. NEZ011-012-016>018-030>032-042-231215- KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE- 505 PM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING AS A COLD FRONT MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY SMALL CHANCES FOR THUNDERSTORMS RETURN TO THE AREA ON WEDNESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 400 PM CDT SAT AUG 22 2015 IAZ055-069-NEZ045-222130- HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE- 400 PM CDT SAT AUG 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE... SOUTHWESTERN HARRISON AND EASTERN WASHINGTON COUNTIES UNTIL 430 PM CDT... AT 400 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KENNARD...OR 15 MILES NORTHWEST OF OMAHA...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLAIR...MISSOURI VALLEY...FORT CALHOUN...KENNARD...MODALE... MAGNOLIA...WASHINGTON...DESOTO BEND NATIONAL WILDLIFE REFUGE... HISTORICAL VILLAGE WELCOME CENTER...WILSON ISLAND STATE PARK AND HITCHCOCK NATURE CENTER. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5. HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 441 AND 450. HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 102 AND 120. INTERSTATE 29 BETWEEN MILE MARKERS 66 AND 84. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA. LAT...LON 4140 9622 4155 9631 4173 9586 4140 9581 TIME...MOT...LOC 2100Z 249DEG 31KT 4147 9613 BOUSTEAD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT SAT AUG 22 2015
IAZ043-055-222145-
HARRISON IA-MONONA IA-
409 PM CDT SAT AUG 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONONA AND NORTHWESTERN
HARRISON COUNTIES UNTIL 445 PM CDT...
AT 409 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DANBURY TO NEAR
MONDAMIN...AND MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
UTE...PISGAH...MOORHEAD...MAPLETON...SOLDIER...LITTLE SIOUX...
CASTANA...TURIN...PREPARATION CANYON STATE PARK...LITTLE SIOUX SCOUT
RANCH AND WILLOW LAKE RECREATION AREA.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4170 9581 4174 9605 4183 9604 4221 9590
4221 9567 4186 9567 4186 9566
TIME...MOT...LOC 2109Z 275DEG 19KT 4219 9575 4176 9605
BOUSTEADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
438 PM CDT SAT AUG 22 2015
IAZ055-069-NEZ045-222215-
HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE-
438 PM CDT SAT AUG 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON AND EASTERN WASHINGTON COUNTIES UNTIL 515 PM
CDT...
AT 438 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KENNARD...OR 16 MILES NORTHWEST OF OMAHA...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLAIR...MISSOURI VALLEY...FORT CALHOUN...KENNARD...WASHINGTON...
DESOTO BEND NATIONAL WILDLIFE REFUGE AND WILSON ISLAND STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 438 AND 450.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 102 AND 117.
INTERSTATE 29 BETWEEN MILE MARKERS 66 AND 79.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
IOWA AND EAST CENTRAL NEBRASKA.
LAT...LON 4140 9632 4154 9624 4162 9614 4159 9591
4140 9586
TIME...MOT...LOC 2138Z 273DEG 18KT 4147 9619
BOUSTEADSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 452 PM CDT SAT AUG 22 2015 NEZ066-222215- LANCASTER NE- 452 PM CDT SAT AUG 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANCASTER COUNTY UNTIL 515 PM CDT... AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF VALPARAISO...OR 11 MILES NORTH OF LINCOLN...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAVERLY...RAYMOND AND DAVEY. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 77 IN NEBRASKA NEAR MILEMARKER 74. INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 411 AND 412. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHEASTERN NEBRASKA. LAT...LON 4092 9677 4104 9682 4104 9647 4090 9647 TIME...MOT...LOC 2151Z 257DEG 25KT 4098 9671 BOUSTEAD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
506 PM CDT SAT AUG 22 2015
NEZ078-088-089-222230-
JEFFERSON NE-GAGE NE-SALINE NE-
506 PM CDT SAT AUG 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...
NORTHEASTERN JEFFERSON AND NORTHWESTERN GAGE COUNTIES UNTIL 530 PM
CDT...
AT 506 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DE WITT...OR 16 MILES NORTHWEST OF BEATRICE...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILBER...DE WITT...PLYMOUTH...CLATONIA...SWANTON AND SWAN CREEK
WILDLIFE MANAGEMENT AREA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHEASTERN
NEBRASKA.
LAT...LON 4031 9711 4045 9713 4050 9680 4043 9674
4029 9680
TIME...MOT...LOC 2206Z 272DEG 23KT 4040 9701
BOUSTEADThe Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
4 hail. Local standard time, as filed.
Spotter reports in town indicated hail ranged from quarter to golf ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589332, 589334, 589335, 589336.